Arizona, 2017

Flash Flood and Hail in Arizona, July 16, 2017

July 16, 2017 · NWS FGZ · 4 events in 2 counties and zones

Strong high pressure was in a favorable position to bring deep monsoon moisture over northern Arizona which allowed strong to severe thunderstorms to form.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Strong high pressure was in a favorable position to bring deep monsoon moisture over northern Arizona which allowed strong to severe thunderstorms to form.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 16, 9:46 AM MST, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 16, 9:46 AM MST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
946 AM MST Sun Jul 16 2017

.SYNOPSIS...Expect numerous showers and thunderstorms along and
south of the Mogollon Rim and White Mountains this weekend, with
isolated storms elsewhere. Heavy rainfall rates from the stronger
storms will be capable of producing flash flooding across parts of
the area. Moisture is expected to increase early next week, with
shower and thunderstorm coverage growing across the area.

&&

.DISCUSSION...Looks like another round of showers and
thunderstorms today. Same story a previous days, activity will be
on the isolated side north of the Mogollon Rim. Along and south
of the Rim the steering flow will push storms southwestward into
richer moisture across the general area from Payson westward to
Black Canyon City, the Verde Valley, Prescott and Bagdad. Heavy
downpours of to 2 inches of rain and wind gusts to 60 mph will be
possible across the described area this afternoon.

The upper level ridge vital to steering flow for the North
American Monsoon continues to remain over the Nevada-Arizona-Utah
boundary. This will allow for North-Northeast steering flow
across much of the area and will increase the potential for storms
to develop off the higher terrain of the Mogollon Rim before
moving Southwest across the Yavapai and Gila counties. This flow
pattern combined with an influx of moisture moving into the
region, allowing for more efficient rainfall rates, has increased
the chances of flash flooding south and west of the rim that a
Flash Flood Watch has been issued from 11 am Sunday though until
10 pm Monday Night.

Through this timeframe the axis of the upper level ridge will
shift eastward into Colorado and New Mexico. With this shift in
the ridge the steering flow of the monsoon looks to come out of
the southeast and move towards the northwest spreading low level
moisture and subsequent thunderstorms across much of Northern
Arizona. This is expected to become most evident on Tuesday and
Wednesday with the spread of the storms across much of the high
country. This pattern currently looks to remain through the bulk
of the week with no significant decrease in moisture expected at
this time.

&&

.AVIATION...For the 18Z package...Another round of thunderstorms
this afternoon, with storm coverage favoring areas from KFLG to KSJN
south where MVFR conditions will attend storms. A few storms will
produce heavy rain and wind gusts to 60 mph. Activity generally more
isolated and weaker north of the above line. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Numerous showers and storms are expected along
and south of the Mogollon Rim through Monday with scattered coverage
elsewhere. For today storms to develop first along the Mogollon Rim
around noon, with storm movement the southwest. Expect higher
humidity and cooler temperatures.

Tuesday through Thursday...Increased moisture will bring greater
storm coverage across the district. Timing of storm activity still
from late morning through early evening.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through Monday evening FOR AZZ008-015>018-037-
038.

&&

PUBLIC...McCollum/Suk
AVIATION...MCT/DL

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 16, 3:19 AM MST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
319 AM MST Sun Jul 16 2017

AZZ008-015>018-037-038-170700-
Yavapai County Mountains-Western Mogollon Rim-
Eastern Mogollon Rim-White Mountains-Northern Gila County-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
319 AM MST Sun Jul 16 2017

This hazardous weather outlook is for the The White Mountains and Mogollon
Rim southwest into Northern Gila and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight
Today deeper moisture will surge in from Mexico bringing an
increase in thunderstorm coverage which will be a trend into the
midweek. The main threats will remain localized flooding and
lightning. A Flash Flood Watch has been issued starting at 11 am
and continuing into Monday evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Activity will spread further northward with each day for better
coverage north of the Mogollon Rim by the mid-week. Models
suggest a slight drying trend could be possible by later next
week depending on the movement of the high pressure but it is
still early to settle on that outcome.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

AZZ004>007-009>014-039-040-170700-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
319 AM MST Sun Jul 16 2017

This Hazardous Weather Outlook is for locations north of the
Mogollon Rim including the Little Colorado River valley, Chuska
Mountains and Deviance Plateau, along with the Northeast Plateaus
and Mesas.

.DAY ONE...Today and Tonight
By Sunday, deeper moisture will surge in from Mexico bringing an
increase in thunderstorm coverage which will be a trend into the
midweek. The main threats will remain localized flooding and
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Activity will spread further northward with each day for better
coverage north of the Mogollon Rim by the mid-week. Increased
coverage will likely bring an increased flash flood threat by
Wednesday-Thursday. Models suggest a drying trend could be
possible by later next week depending on the movement of the high
pressure but it is still early to settle on that outcome.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 16, 1:14 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
114 PM MST SUN JUL 16 2017

AZZ008-015-037-162045-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-
114 PM MST SUN JUL 16 2017

...A STRONG THUNDERSTORM 15 MILES NORTHEAST OF CHINO VALLEY WILL
CONTINUE TO MOVE SOUTHWEST...

At 113 PM MST, a strong thunderstorm was 15 miles northeast of Chino
Valley, moving southwest at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Paulden around 140 PM MST.

This includes State Route 89 between mile markers 334 and 350.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3506 11238 3499 11218 3477 11228 3487 11254
TIME...MOT...LOC 2013Z 031DEG 14KT 3496 11232

TM
Local storm report, Jul 16, 1:16 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
116 PM MST SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             2 SE PAYSON             34.23N 111.31W
07/15/2017  E1.00 INCH       GILA               AZ   PUBLIC

            REPORTED FROM NWS FLAGSTAFF FACEBOOK PAGE.
            TIME ESTIMATED USING RADAR.

&&

MCT
Special weather statement, Jul 16, 1:35 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
135 PM MST SUN JUL 16 2017

AZZ007-008-037-162100-
Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County
Mountains-
135 PM MST SUN JUL 16 2017

...STRONG THUNDERSTORMS BETWEEN SELIGMAN AND ASH FORK WILL CONTINUE
TO MOVE WEST...

At 131 PM MST, strong thunderstorms were located 3 miles southwest
of Ash Fork, and were moving west at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Ash Fork.
Interstate 40 between mile markers 128 and 148.
State Route 89 between mile markers 354 and 363.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Conditions can deteriorate rapidly. Slow down and allow extra time
when traveling.

LAT...LON 3535 11246 3508 11241 3507 11277 3532 11279
TIME...MOT...LOC 2031Z 086DEG 8KT 3517 11251

TM
Special weather statement, Jul 16, 1:51 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
151 PM MST SUN JUL 16 2017

AZZ007-008-037-162115-
Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County
Mountains-
151 PM MST SUN JUL 16 2017

...A LINE OF STRONG THUNDERSTORMS EXTENDING FROM SELIGMAN TO CHINO
VALLEY WILL CONTINUE TO MOVE SOUTHWEST...

At 148 PM MST, radar indicated strong thunderstorms were located
along a line extending from Seligman to Chino Valley. Movement was
southwest at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

These storms will be near...
  Chino Valley around 210 PM MST.

This includes the following highways...
 Interstate 40 between mile markers 128 and 140.
 State Route 89 between mile markers 320 and 343.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3521 11304 3481 11275 3463 11250 3467 11223
      3505 11246 3532 11264
TIME...MOT...LOC 2048Z 044DEG 13KT 3526 11276 3498 11255 3469 11235

TM
Special weather statement, Jul 16, 2:12 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
212 PM MST SUN JUL 16 2017

AZZ007-008-037-162145-
Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County
Mountains-
212 PM MST SUN JUL 16 2017

...A STRONG THUNDERSTORM 8 MILES WEST OF SELIGMAN WILL MOVE
SOUTHEAST...

At 210 PM MST, a strong thunderstorm was located 8 miles west of
Seligman, and moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Seligman.

This includes the following highways...
 Route 66 between mile markers 129 and 139.
 Interstate 40 between mile markers 108 and 128.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3532 11316 3545 11301 3524 11272 3515 11299
TIME...MOT...LOC 2110Z 312DEG 15KT 3534 11302

TM
Special weather statement, Jul 16, 2:18 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
218 PM MST SUN JUL 16 2017

AZZ008-037-162145-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
218 PM MST SUN JUL 16 2017

...A STRONG THUNDERSTORM 2 MILES NORTH OF THE PRESCOTT AIRPORT
WILL CONTINUE TO MOVE SOUTH...

At 215 PM MST, a strong thunderstorm was located near Prescott
Airport, moving south at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Prescott, Yavapai Campground, and Prescott Airport.

This includes the following highways...
 State Route 89 between mile markers 314 and 327.
 State Route 69 between mile markers 291 and 294.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3475 11247 3472 11236 3454 11237 3459 11258
TIME...MOT...LOC 2115Z 015DEG 14KT 3471 11242

TM

The radar

The Flagstaff radar (KFSX), 119 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Yavapai

When
July 16, 2:37 PM MST to 3:30 PM MST
Where
Yavapai County, 4.6 mi W of (Prc)prescott Arpt to 2.2 mi SW of Miller Vly
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.640, -112.500

Thunderstorms produced one to 1.5 inch diameter hail west to southwest of Prescott.

Thunderstorm Wind, Yavapai

When
July 16, 4:30 PM MST
Where
Yavapai County, 5.12 mi W of (Prc)prescott Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.650, -112.510

Strong winds pushed a traveling Jeep off the road and it ran into a tree.

Flash Flood, Navajo

When
July 16, 7:19 PM MST to 8:30 PM MST
Where
Navajo County, 1.98 mi SW of Zeniff to 3.22 mi WSW of Zeniff
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.557, -110.401

Flash flooding was reported on Scott Wash over State Route 377 between mile marker 7 and 8.

Thunderstorm Wind, Yavapai

When
July 16, 8:17 PM MST
Where
Yavapai County, 1.33 mi ENE of Childs
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.360, -111.680

A Remote Automated Weather Station (RAWS) reported a 59 MPH wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718172, 718196, 715771, 719016.